Florida, 2012

Tornado in Florida, June 1, 2012

June 1, 2012 · NWS MLB · 2 events in 1 county or zone

A band of heavy showers and isolated thunderstorms developed ahead of an upper trough which moved through east central Florida during the day. One storm acquired rotation during the afternoon hours and produced a short-lived tornado in a rural area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A band of heavy showers and isolated thunderstorms developed ahead of an upper trough which moved through east central Florida during the day. One storm acquired rotation during the afternoon hours and produced a short-lived tornado in a rural area. A funnel cloud was also spotted in association with the storm shortly thereafter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 1, 2:25 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 1, 2:25 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
325 PM EDT FRI JUN 1 2012

.DISCUSSION...TONIGHT/SATURDAY...DEEP MOISTURE WITH PRECIPITABLE
WATER VALUES AVERAGING NEAR 2 INCHES AHEAD OF UPPER TROUGH WILL
ALLOW BAND OF WIDESPREAD RAIN WITH EMBEDDED HEAVIER SHOWERS AND
ISOLATED STORMS TO REMAIN INTACT WITH DROPPED SLOWLY SOUTH OVER
CENTRAL/SOUTH CWA THROUGH THAT AFTERNOON/EVENING. NORTH OF THIS
PRECIP BAND... APPROACHING LARGE SCALE SURFACE BOUNDARY WITHIN
GENERAL REGION OF LARGE SCALE ASCENT WILL ALLOW SOME ADDITIONAL
SCATTERED SHOWERS/STORMS TO REDEVELOP. WILL CONTINUE WITH HIGH
POPS CENTRAL/SOUTH AND MODERATE POPS NORTH INTO THE
EVENING...LOWERING TO SCATTERED OVERNIGHT. A FEW SHOWERS/STORMS
MAY LINGER INTO THE FIRST HALF OF SATURDAY...ESPECIALLY SOUTH
CWA...UNTIL PASSAGE OF UPPER TROUGH AXIS.

SATURDAY NIGHT-SUNDAY NIGHT...LOW LEVEL BOUNDARY WILL CROSS THE
REGION SATURDAY NIGHT...FOLLOWED BY SIGNIFICANT DRYING. WILL
CONTINUE WITH DRY FORECAST SUNDAY...BUT LIGHT OFFSHORE FLOW WILL
ALLOW SEA BREEZE TO FORM ALONG COAST AND TRANSITION INLAND DURING
THE AFTERNOON. CONVERGENCE MAY BE ABLE TO FORCE AN ISOLATED
SHOWER/STORM GIVEN VERY WARM AFTERNOON TEMPS...BUT COVERAGE TOO
LOW TO MENTION AT THIS TIME. TEMPS GENERALLY 2-4 DEGREES ABOVE
NORMAL WITH OFFSHORE FLOW.

MON-FRI...WEAK HIGH PRESSURE WITH THE SURFACE AND LOW LEVEL RIDGE
AXIS TO THE SOUTH OF CENTRAL FLORIDA AND TROUGHING OVER THE
SOUTHEAST RESULTS IN AN EXTENDED PERIOD OF WESTERLY FLOW. WEST TO
SOUTHWEST WINDS USUALLY MEAN A WARM DAY AND NO EXCEPTION THIS TIME
PERIOD. HIGHS MONDAY IN THE LOW TO MID 90S INTERIOR AND LOW 90S
THE RULE ALONG THE COAST. THE DEEP WEST TO SOUTHWEST FLOW WILL
ALSO LIMIT THE INLAND PUSH OF ANY SEA BREEZES. THERE SHOULD BE
ENOUGH MOISTURE TO PRODUCE LATE AFTERNOON EVENING STORMS EACH DAY.

&&

.AVIATION...LARGE AREA OF WIDESPREAD MULTILAYERED CLOUDS AND BAND OF
PERSISTENT RAIN WILL SLOWLY DROP SOUTHWARD OVERNIGHT...WITH
IMPROVING CIGS THIS TONIGHT. PRECIP COVERAGE WILL DECREASE FROM NW
TO SE TONIGHT/EARLY SATURDAY...ALTHOUGH ISOLATED SHOWERS/STORMS
WILL REMAIN POSSIBLE UNTIL PASSAGE OF UPPER TROUGH SATURDAY.

&&

.MARINE...SOUTHWEST WINDS 15-20 KT MAINLY OFFSHORE TONIGHT BECOMES
WEST 10-15 KT SATURDAY. LATE SATURDAY...FRONT CROSSES WATERS
FOLLOWED BY NW WIND SHIFT. WINDS BECOME SOUTH SUNDAY...THEN REVERT
TO WESTERLY COMPONENT BY EARLY NEXT WEEK. SEAS 3-5 FT
OFFSHORE...MINIMAL NEAR THE COAST TONIGHT...GRADUALLY SUBSIDING
SATURDAY...AND REMAINING AOB 3 FT ALL WATERS INTO EARLY NEXT WEEK.

&&

.FIRE WEATHER...WIDESPREAD RAINFALL NEAR 0.50 INCH WITH ISOLATED
TOTALS NEAR 1 INCH THROUGH TONIGHT. UPPER TROUGH AND SURFACE
BOUNDARY WILL CROSS REGION SATURDAY...FOLLOWED BY ARRIVAL OF
DRIER AIRMASS. MIN RH NEAR CRITICAL THRESHOLD POSSIBLE INLAND
SUNDAY AND MONDAY...THEN RECOVERING TUESDAY ONWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  89  69  92 /  30  10  10  10
MCO  71  92  70  94 /  30  10  10  10
MLB  71  90  70  91 /  50  10  10  10
VRB  71  90  70  90 /  50  20  10  10
LEE  71  91  71  93 /  20  10  10  10
SFB  71  94  71  94 /  30  10  10  10
ORL  72  91  73  94 /  30  10  10  10
FPR  74  89  71  90 /  60  20  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

HAGEMEYER/SPRATT/GUSEMAN
Hazardous weather outlook, Jun 1, 11:04 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1204 PM EDT FRI JUN 1 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-012300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1204 PM EDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A PLUME OF VERY DEEP TROPICAL MOISTURE HAS OVERSPREAD PENINSULAR
FLORIDA...AND WILL REMAIN IN PLACE THROUGHOUT THIS AFTERNOON AND
EVENING. INCREASING ASCENT ASSOCIATED WITH AN UPPER LEVEL JET STREAK
WILL LEAD TO NUMEROUS SHOWERS AND SCATTERED EMBEDDED LIGHTNING
STORMS TODAY. BRIEF GUSTY WINDS AND OCCASIONAL TO FREQUENT LIGHTNING
WILL BE THE MAIN STORM THREATS TODAY. HOWEVER...WIDESPREAD
CLOUDINESS WILL LIMIT THE STRENGTH OF STORMS.

.FLOOD IMPACT...
WHILE LOCALLY HEAVY DOWNPOURS ARE POSSIBLE AREAWIDE TODAY...THERE
IS A BETTER CHANCE FOR PERSISTENT RAINFALL ACROSS OKEECHOBEE...
SAINT LUCIE AND MARTIN COUNTIES. PONDING OF WATER ON ROADWAYS WILL
OCCUR IN LOCATIONS WHERE THE HEAVIER RAIN FALLS THIS AFTERNOON AND
THIS EVENING.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONGER STORMS MAY PRODUCE BRIEF GUSTY WINDS AND LOCALLY
HIGHER SEAS OVER THE ATLANTIC...INTRACOASTAL WATERS AND INLAND
LAKES TODAY. ISOLATED WATERSPOUTS WILL BE POSSIBLE NEAR BANDS OF
SHOWERS AND STORMS OFFSHORE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
MUCH LOWER COVERAGE OF STORMS WILL OCCUR THIS WEEKEND INTO EARLY
NEXT WEEK. STORM COVERAGE WILL RETURN TO EARLY WET SEASON NORMALS
BY WEDNESDAY. LIGHTNING...HEAVY DOWNPOURS AND GUSTY WINDS WILL BE
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CRISTALDI/GUSEMAN

In the hours before

Special weather statement, Jun 1, 2:45 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
345 PM EDT FRI JUN 1 2012

FLZ058-012030-
OKEECHOBEE-
345 PM EDT FRI JUN 1 2012

...FUNNEL CLOUDS POSSIBLE OVER NORTHERN OKEECHOBEE COUNTY...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS 9
MILES SOUTHWEST OF KISSIMMEE PRAIRIE PRESERVE...MOVING NORTHEAST AT
25 MPH. THESE STORMS WILL MOVE ACROSS NORTHERN OKEECHOBEE COUNTY
THROUGH 420 PM.

PB
Special weather statement, Jun 1, 3:53 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
453 PM EDT FRI JUN 1 2012

FLZ054-058-059-064-012145-
INDIAN RIVER-MARTIN-OKEECHOBEE-ST. LUCIE-
453 PM EDT FRI JUN 1 2012

...FUNNEL CLOUDS POSSIBLE OVER MARTIN COUNTY...OKEECHOBEE
COUNTY...ST. LUCIE COUNTY...AND SOUTHEASTERN INDIAN RIVER COUNTY

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MULTIPLE STORMS CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND
GUSTS...MOVING NORTHEAST AT 30 MPH. THE STORMS DEVELOPING TO THE
WEST IN OKEECHOBEE COUNTY WILL CONTINUE TO MOVE TOWARDS THE TREASURE
COAST. DUE TO ADDITIONAL SHEAR OVER THIS AREA A FEW OF THE STORMS
WILL ROTATE WITH THE POTENTIAL FOR DEVELOPING FUNNEL CLOUDS. THE
NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR CONDITIONS FOR ANY
NEED TO ISSUE WARNINGS.

PB

The radar

The Melbourne radar (KMLB), 92 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Okeechobee

When
June 1, 4:13 PM EST to 4:15 PM EST
Where
Okeechobee County, 2.83 mi ENE of North Okeechobee to 3.15 mi N of Cypress Quarters
Rating
EF0
Path length
0.9 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
27.290, -80.790

A brief tornado with estimated winds of 55 to 65 mph, or weak EF-0 strength, touched down in a rural, un-populated area east of U.S. Highway 441 and north of Highway 70, to the northeast of Okeechobee town. The touchdown was confirmed several days after it occurred, when the Florida Forest Service flew along the radar-based track of the storm. Sporadic wind damage was found along the storm track, consisting of isolated debris and vegetation blown-downs.

Funnel Cloud, Okeechobee

When
June 1, 4:16 PM EST to 4:19 PM EST
Where
Okeechobee County, 5.58 mi NE of Cypress Quarters
Reported by
Law Enforcement
Coordinates
27.315, -80.726

An off-duty sheriff's office deputy sighted a large funnel cloud for several minutes northeast of his location at the 8000 block of State Road 70 West.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyThe tornado archive for Florida, 2012Warnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377993, 374477.